Lamotrigine-induced hallucination in patient with bipolar disorder and no history of epilepsy or psychosis:A case report and literature review.

Hameed, Yasir and Hamelijnck, Jaap (2014) Lamotrigine-induced hallucination in patient with bipolar disorder and no history of epilepsy or psychosis:A case report and literature review. British Journal of Medical Practitioners, 7 (2). ISSN 1757-8515

[img]
Preview
PDF (full text) - Published Version
Download (69kB) | Preview

Abstract

We report a rare case of hallucinations in a patient with bipolar affective disorder BAD without any history of psychosis or epilepsy following the introduction of lamotrigine as an add-on medication to her current treatment with lithium carbonate. The patient has been on two previous medications (quetiapine and sodium valproate) without significant improvement and only showed partial response to lithium. Lamotrigine was introduced as an adjunctive medication with her lithium carbonate. Her dose of lithium was 800 mg once daily with satisfactory lithium levels. She started to report complex auditory and visual hallucinations which started two days after starting lamotrigine (25 mg once daily) and increased with its dose increase to 50 mg once daily two weeks later and resolved completely with stopping it. Hallucinations following lamotrigine treatment in non-epileptic patients is extremely rare reaction and only few similar case reports are reported in literature. Awareness of this rare but serious side effect is important to avoid confusion with other psychotic symptoms related to mental illness and avoid unnecessary treatment.

Item Type: Article
Uncontrolled Keywords: anticonvulsants,mood stabilisers,bipolar disorder,lamotrigine,hallucination,psychosis,side effects,medication,education ,training,drug interactions
Faculty \ School: Faculty of Medicine and Health Sciences > Norwich Medical School
Related URLs:
Depositing User: Pure Connector
Date Deposited: 31 Oct 2014 12:58
Last Modified: 21 Apr 2020 23:31
URI: https://ueaeprints.uea.ac.uk/id/eprint/50571
DOI:

Actions (login required)

View Item View Item